MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX PHOTOPHERESIS SYSTEM
Model Number CELLEXUSA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Arrhythmia (1721); Blurred Vision (2137); Visual Impairment (2138); Low Oxygen Saturation (2477); Movement Disorder (4412); Paresthesia (4421); Embolism/Embolus (4438); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr due to the patient's hospitalization and the medical intervention of the increase in dosage of lixiana that was provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no instrument issue was alleged by the customer.No service was requested by the customer for this adverse event.No product was returned therefore, a device service history review was performed.The instrument has been located at the customer's site since (b)(6) 2016.As part of the review, it was determined that the instrument's last service prior to the event was on (b)(6) 2019.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.Trends were reviewed for complaint categories arrhythmia, neurological failure, oxygen desaturation, double vision, paresthesia, movement disorder, blurred vision, and thromboembolism.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: arrhythmia, code not available: neurological failure, low oxygen saturation, vision impairment, paresthesia, movement disorder, blurred vision, and embolism.(b)(4).
 
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced arrhythmia, neurological failure, oxygen desaturation, double vision, paresthesia, movement disorder, blurred vision, and thromboembolisms during an ecp treatment procedure on (b)(6) 2021.The customer stated that the patient's ecp treatment procedure was run in double needle mode with acda as the anticoagulant at a ratio of 10:1.The customer reported that 1500ml of whole blood had been processed during the patient's ecp treatment procedure and the patient's access was a dialysis central venous access.The customer stated that the patient was undergoing the final blood return for their ecp treatment procedure when the patient reported that he was not feeling well.The customer reported that the patient complained of a short episode of subjective arrhythmia.The customer stated that the patient's peripheral oxygen saturation then dropped to 85% for a few seconds.The customer reported that the patient began to experience neurological failures.The customer stated that after a few minutes, the patient began to suffer from double vision and paresthesia of both his arms and back.The customer reported that the patient's hands began to display movement disorders and the patient was unable to hold their mobile phone.The customer stated that the patient could also not see clearly.The customer reported that the patient was immediately taken to the neurology department and admitted to the hospital.The customer reported that a magnetic resonance tractography of the patient's brain was performed while the patient was in the hospital, which indicated acute, disseminated, bihemispheral embolic infarcts.The customer stated that a patent foramen ovale was also diagnosed on (b)(6) 2021 following the patient's thromboembolic event.The customer reported that the patient had been previously prescribed lixiana 30 mg (edoxoban, systemic anticoagulant) in (b)(6) 2020 due to a deep vein thrombosis.The customer stated that as a result of the patient's thromboembolic event, the patient's dose of lixiana was increased to 60 mg.The customer reported that the patient was discharged from the hospital on (b)(6) 2021.The customer stated that the patient feels better now and he can move his arms and legs without any problems.The customer reported that they would decide next week if the patient would continue with their ecp treatments.The customer stated that the patient's symptoms might be related to his underlying condition; however, there was a clear temporal correlation between the incident and the patient's ecp treatment.The customer reported that she believes that the incident was related to the patient's ecp treatment, but was unable to determine if the incident was related to either uvadex or the device.No product was returned for investigation.

Brand Name
CELLEX PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
blanchardstown, dublin
EI 
MDR Report Key11389010
Report Number2523595-2021-00025
Device Sequence Number17085628
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)151104
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCELLEXUSA
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2021
Initial Report FDA Received Date02/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age36 YR
Patient Weight49